Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 362, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 8, 2005, 5:51 AM CDT for O'Brien County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 8, 2005, 5:51 AM CDT (10:51 UTC)
- Expired
- Sep 8, 2005, 6:30 AM CDT
- In force
- 39 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County O'Brien County, IA
The radar
The Sioux Falls radar (KFSD), 98 km from the middle of the area, began a volume at 10:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 10.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 890 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1580 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 081051 SVRFSD IAC141-081130- /O.NEW.KFSD.SV.W.0362.050908T1051Z-050908T1130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 551 AM CDT THU SEP 8 2005 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OBRIEN COUNTY IN NORTHWEST IOWA * UNTIL 630 AM CDT * AT 551 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 6 MILES NORTHWEST OF SHELDON...OR ABOUT 17 MILES NORTH OF ORANGE CITY...MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SHELDON AROUND 600 AM CDT ARCHER AROUND 610 AM CDT SANBORN AROUND 615 AM CDT PRIMGHAR...PAULLINA AROUND 625 AM CDT HARTLEY...SUTHERLAND AROUND 630 AM CDT THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4326 9586 4299 9586 4292 9541 4325 9548 $$ 08
2 follow-up statements
000 WWUS53 KFSD 081114 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 614 AM CDT THU SEP 8 2005 IAC141-081130- /O.CON.KFSD.SV.W.0362.000000T0000Z-050908T1130Z/ OBRIEN IA- 614 AM CDT THU SEP 8 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 630 AM CDT FOR OBRIEN COUNTY... AT 614 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR ARCHER...OR ABOUT 15 MILES NORTHEAST OF ORANGE CITY...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PRIMGHAR AROUND 625 AM CDT PAULLINA...HARTLEY AROUND 630 AM CDT AT 612 AM CDT...PENNY TO NICKEL SIZE HAIL WAS REPORTED IN SHELDON AND WAS STRIPPING THE TREES. LAT...LON 4326 9586 4299 9586 4292 9541 4325 9548 $$ 08
000 WWUS53 KFSD 081131 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 630 AM CDT THU SEP 8 2005 IAC141-081140- /O.EXP.KFSD.SV.W.0362.000000T0000Z-050908T1130Z/ OBRIEN IA- 630 AM CDT THU SEP 8 2005 ...THE SEVERE THUNDERSTORM WARNING FOR OBRIEN COUNTY EXPIRES AT 630 AM CDT... THE STORM IS NO LONGER SEVERE. THIS STORM WILL STILL BE CAPABLE OF PRODUCING A LARGE AMOUNT OF PEA TO DIME SIZE HAIL AS IT MOVES THROUGH THE PAULLINA AND CALUMET LOCATIONS. LAT...LON 4326 9586 4299 9586 4292 9541 4325 9548 $$ 08
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 2:24 AM CDT, 3 hours 27 minutes earlier.
Area forecast discussion, Sep 8, 2:24 AM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 224 AM CDT THU SEP 8 2005 .DISCUSSION... CONVECTION FOUND ACROSS NORTHERN CWA EARLY THIS MORNING...AND LIFTING NORTHEAST TOWARDS BETTER UPPER LEVEL SUPPORT PER 300-500 QG FORCING. STILL NOT OUT OF THE QUESTION FOR FURTHER DEVELOPMENT SOUTHEAST ALONG MID LEVEL BOUNDARY...SO WILL MAINTAIN FAIRLY HIGH POPS NORTH OF I90 AND EAST OF ABOUT I29 AFTER 12Z. OTHERWISE...UPPER LEVELS BECOME MUCH MORE UNFAVORABLE FOR CONVECTION THIS AFTERNOON AND EVENING AND BETTER MID LEVEL BOUNDARY SHIFTS NORTH AND EAST. SO...LOW POPS IN THE EAST THIS AFTERNOON AND NO MENTION TONIGHT ANYWHERE SEEMS REASONABLE. NEXT BETTER CHANCE FOR THUNDERSTORMS LOOKS TO BE ON MONDAY AS DECENT UPPER LEVEL WAVE MOVES NORTHEAST ACROSS THE WESTERN HIGH PLAINS AND TAIL END OF FORCING TRACKS ACROSS CWA. NOT A REAL HIGH POP TYPE SET UP JUST YET...BUT MAY BUMP POPS A LITTLE OVER NORTHWEST TIER OF COUNTIES. WITH STRONG HIGH ACROSS SOUTHEAST U.S. WILL ALSO NEED TO WATCH OUT FOR ANY WEAK SUBTROPICAL DISTURBANCES THAT COULD SET SOMETHING OFF AHEAD OF STRONGER ENERGY OVER THE CENTRAL U.S. TEMPERATURES NEXT FEW DAYS A LITTLE TRICKY. NORTHERN TIER OF COUNTIES HAS HAD A DECENT AMOUNT OF RAIN THE LAST COUPLE OF DAYS...AND THIS MAY SUPPRESS TEMPERATURES A LITTLE FOR OUR UPCOMING WARM UP INTO THE WEEKEND. OVERALL...NO BIG CHANGES TO FORECAST TEMPERATURES. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && 08
Hazardous weather outlook, Sep 8, 4:51 AM CDT, 1 hour before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 451 AM CDT THU SEP 08 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-091200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 451 AM CDT THU SEP 08 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A LARGE COMPLEX OF THUNDERSTORMS WILL EXIT FAR EASTERN SOUTH DAKOTA...SOUTHWEST MINNESOTA AND NORTHWEST IOWA BY ABOUT 900 AM CDT. SOME OF THE STORMS WILL PRODUCE VERY HEAVY RAINFALL...WITH ONE TO TWO INCH AN HOUR RAINFALL RATES. FLOODING... A FEW OF THE THUNDERSTORMS THAT MOVE ACROSS THE AREA THROUGH MID MORNING MAY PRODUCE VERY HEAVY RAIN...WITH RAINFALL RATES OF ONE TO TWO INCHES PER HOUR. THIS MAY CAUSE A FEW LOCAL CREEKS AND STREAMS TO RISE TO NEAR BANKFULL AS WELL AS CAUSE PONDING OF WATER ON ROADWAYS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY BOTH FRIDAY AND SATURDAY COULD PROVE TO BE WINDY...WITH SUSTAINED WINDS AROUND 30 MPH AND GUSTS TO AROUND 40 MPH POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 08
In the hours before
Local storm report, Sep 8, 12:17 AM CDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1217 AM CDT THU SEP 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1209 AM HAIL HURON 44.36N 98.22W
09/08/2005 0.75 INCH BEADLE SD TRAINED SPOTTER
&&
BTLocal storm report, Sep 8, 2:43 AM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
243 AM CDT THU SEP 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 AM TSTM WND DMG 3 S LAKE PRESTON 44.32N 97.38W
09/08/2005 KINGSBURY SD TRAINED SPOTTER
POWER OUT AND TREE BRANCHES DOWN
&&
JSLocal storm report, Sep 8, 4:27 AM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
427 AM CDT THU SEP 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 AM HAIL HUMBOLDT 43.65N 97.07W
09/08/2005 1.00 INCH MINNEHAHA SD TRAINED SPOTTER
&&
JSLocal storm report, Sep 8, 5:35 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
535 AM CDT THU SEP 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 AM HAIL 3 S LESTER 43.40N 96.33W
09/08/2005 1.00 INCH LYON IA TRAINED SPOTTER
0515 AM HAIL 5 SW ROCK RAPIDS 43.37N 96.24W
09/08/2005 1.00 INCH LYON IA AMATEUR RADIO
HAIL 6 INCHES DEEP ON DECK
&&
KWEISSERLocal storm report, Sep 8, 5:49 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
549 AM CDT THU SEP 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM FLASH FLOOD SIOUX FALLS 43.54N 96.73W
09/08/2005 MINNEHAHA SD LAW ENFORCEMENT
STREET FLOODING ON WESTERN AVENUE...NORTH BAHNSON
AVENUE...AND NORTH LEWIS AVENUE
&&
MGThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 4:58 AM CDT | Severe Thunderstorm Warning | FSD | Lyon | 32 min |
| Sep 8, 5:27 AM CDT | Severe Thunderstorm Warning | FSD | Sioux | 33 min |
| Sep 8, 5:34 AM CDT | Severe Thunderstorm Warning | FSD | Lyon | 26 min |
| Sep 8, 5:53 AM CDT | Severe Thunderstorm Warning | FSD | Osceola | 34 min |
| Sep 8, 6:01 AM CDT | Severe Thunderstorm Warning | FSD | Sioux | 20 min |
| Sep 8, 6:36 AM CDT | Severe Thunderstorm Warning | FSD | O'Brien | 20 min |
| Sep 8, 6:42 AM CDT | Severe Thunderstorm Warning | FSD | Clay | 36 min |
| Sep 8, 9:09 AM CDT | Severe Thunderstorm Warning | FSD | Dickinson, Osceola | 51 min |
| Sep 8, 9:23 AM CDT | Severe Thunderstorm Warning | FSD | Clay | 52 min |
| Sep 8, 9:50 AM CDT | Flash Flood Warning | FSD | Clay | 115 min |
| Sep 8, 10:05 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 40 min |
| Sep 8, 10:12 AM CDT | Severe Thunderstorm Warning | FSD | Clay | 33 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.